Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Cough and chest tightness after bronchial infection. History of breast cancer. Chest CT scan done. Nodules found in lungs. Due to radiation?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I am a 45 yr old woman with a history of breast cancer. I've just had a chest xray done as I'm still coughing after a bronchial infection and have chest tightness. The report is in- all is clear except it indicates "biapical pleural thickening similar to previous study." First-- I never saw this on any previous study. (With my bc history, I've had a number of scans over the past few years) Second-- is this something I should be concerned about and seek further evaluation? I did have a 2 chest cts this year, the last in April. Two 3mm nodules were noted in the left lung-- but as they remain unchanged, they were thought to be secondary to radiation (breast) I went through in 2000. I have a history of bronchial (viral- never pneumonia) infections- usually 1 or 2 a year. Trying not to let anxiety get the best of me--- but have never seen this before. Is it fairly routing-- or?
Posted Sat, 28 Apr 2012 in Lung Cancer
Answered by Dr. Robert Galamaga 8 hours later
Hello and thank you for submitting your question.

Your question is a very good one and I will work on providing you with some good information and recommendations regarding what is going on.

First of all, I would like to congratulate you on beating your breast cancer. It has now been over 10 years since your diagnosis and I really cannot think anything that you are reporting right now, has anything to do with recurrence of your cancer.

In addition, the findings on the x-ray are really not specific for any particular pathologic process. There may be some thickening noted in the upper parts of your lungs and again this does not mean that there is any suspicious growth. You have a very tiny nodules as you have mentioned which have been stable with your recent CT scans.

Regarding possible explanations I suppose it is remotely possible that the radiation therapy which you experienced some years ago could have created some changes in the lungs which might cause some light degree of thickening. Again this is not a definite explanation but it is a thought. I do not think there needs to be any additional studies performed at this time. I also do not think you need to seek the advice of any oncologist for any additional therapy.

Regarding the history of your breast cancer and treatment in the past, it is important to continue to attend your follow-up visits in screening evaluations. It is also important that you continue to enjoy an active lifestyle with a healthy diet and exercise regimen.

I do not think any immediate additional studies need to be performed at this time. I think it would be reasonable if your doctor suggested that you get a x-ray or CT scan in six or 12 months from today. If you have any symptoms which develop such as persistent cough which is different from those cough that you have experienced related to your bronchial inflammation, this might warrant additional follow-up.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor